Ohio, 2013

Flooding and Hail in Ohio, July 9, 2013

July 9, 2013 · NWS ILN · 18 events in 8 counties and zones

Showers and thunderstorms developed in a very moist and unstable air mass during the afternoon and lasted into the evening hours. Some of these storms became severe with damaging winds and large hail being the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed in a very moist and unstable air mass during the afternoon and lasted into the evening hours. Some of these storms became severe with damaging winds and large hail being the primary threats. Some of these storms also produced very heavy rainfall, which resulted in localized flooding and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 9, 1:29 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 9, 1:29 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
229 PM EDT TUE JUL 9 2013

.SYNOPSIS...
WITH A MOIST AND UNSTABLE AIR MASS IN PLACE...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH WEDNESDAY. A
COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT. HIGH PRESSURE
WILL BUILD INTO THE AREA FOR THE REST OF THE WEEK AND INTO THE
WEEKEND...PROVIDING DRIER AND COOLER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A BUOYANT AND VOLATILE SITUATION HAS DEVELOPED IN THE ILN CWA THIS
AFTERNOON. THE MAJORITY OF THE CWA HAS RECEIVED QUITE A BIT OF
SUN...ALLOWING TEMPS TO CLIMB INTO THE MID TO UPPER 80S.
MEANWHILE...DEWPOINTS HAVE ADVECTED IN FROM THE SW...REACHING THE
LOWER 70S ACROSS MOST OF THE CWA (EVEN A FEW SITES REPORTING MID
70S). CURRENT LAPS ANALYSIS INDICATES 2000-2500 J/KG OF
MLCAPE...WITH SBCAPE EXCEEDING 3000 J/KG IN WESTERN OHIO AND
NORTHERN KENTUCKY. KILN VAD WIND PROFILE DATA SHOWS LOW LEVEL WSW
FLOW...WITH NW FLOW ALOFT...LEADING TO SOME GRADUAL TURNING IN THE
HODOGRAPH. HOWEVER...SPEEDS ARE NOT ESPECIALLY STRONG...SO OVERALL
THE SHEAR IS ON THE LOWER END OF THE SCALE.

THERE IS EVIDENCE OF A WNW-TO-ESE BOUNDARY AT 700MB ON THETA-E AND
DEWPOINT ANALYSIS...STRETCHING FROM CHICAGO INTO CENTRAL OHIO.
INITIAL CONVECTIVE DEVELOPMENT APPEARS TO BE FOCUSING ALONG THIS
FEATURE AS IT GRADUALLY STRENGTHENS. IN ADDITION...A WEAK VORT MAX
IS MOVING EASTWARD INTO NORTHERN INDIANA...AND MAY ALSO PROVIDE A
FOCUS FOR CONVECTION. HOWEVER...THE UNSTABLE ATMOSPHERE IS CAPABLE
OF SUPPORTING DEVELOPMENT JUST ABOUT ANYWHERE. AFTER THE
CONVECTION DEVELOPS...THE OVERALL WIND FLOW WOULD SUPPORT WSW
MOVEMENT...AND PROPAGATION EFFECTS MAY EVENTUALLY LEAD TO A BIT
MORE OF A SOUTHWARD COMPONENT.

GIVEN THE INSTABILITY TODAY...SEVERE WEATHER IS DEFINITELY A
POSSIBILITY...AS THE AIR MASS IS CERTAINLY SUPPORTIVE OF
STRONG UPDRAFTS. THE LACK OF SHEAR MAY MEAN THAT CONVECTION WILL
BE MORE ON THE DISORGANIZED SIDE OF THE SCALE...THOUGH SOME
CLUSTERS COULD CONGEAL AND DEVELOP COLD POOLS (HRRR AND WRF-ARW
RUNS SEEM TO SUGGEST THIS POSSIBILITY).

FLOODING WILL ALSO REMAIN A CONCERN. IN DETERMINING THE POTENTIAL
FOR THE GREATEST FLOODING THREAT...ANTECEDENT CONDITIONS PLAYED A
BIG ROLE. RAINFALL OVER THE PAST THREE DAYS HAS BEEN RATHER HIGH
ACROSS THE NORTHERN/NORTHEASTERN ILN TIER OF COUNTIES...GENERALLY
WHERE THE OLD FLASH FLOOD WATCH WAS IN EFFECT FOR. IN
ADDITION...HEAVY RAIN PARAMETERS AND THE CONVECTIVE FORECAST (AT
LEAST FOR THIS AFTERNOON) ALSO SUPPORT THIS GENERAL AREA...OR
PERHAPS A LITTLE BIGGER OF AN AREA THAN THE OLD WATCH COVERED.
AMONG THE MANY PARAMETERS...PWAT VALUES ARE OVER 2 INCHES (AROUND
200 PERCENT OF NORMAL). WHILE THIS PARAMETERS IS FAIRLY HIGH IN
ALL PLACES...PRECIP EFFICIENCY AND MOISTURE TRANSPORT SEEM TO
FAVOR NORTHERN OHIO THROUGH THE FIRST PERIOD OF THE FORECAST. THIS
SUPPORTS THE LOCATION OF THE WATCH. THE EXPANSION ENSURES COVERAGE
FOR ALL AREAS IMPACTED BY HEAVY RAINS OVER THE PAST FEW DAYS...AND
THE EXTENSION IN TIME THROUGH WEDNESDAY COVERS ANY THREATS FROM
ADDITIONAL CONVECTION TOMORROW. IT IS CONCEIVABLE THAT A FLOOD
THREAT WILL EXIST FURTHER SOUTH...AS THE CINCINNATI METRO AREA AND
THE REST OF THE SCIOTO VALLEY ARE NOT EXACTLY DRY RIGHT NOW.
HOWEVER...CONVECTIVE EVOLUTION UNCERTAINTY (AND THE FEELING THAT
SIGNIFICANT RAINFALL IS NOT QUITE IMMINENT FOR THOSE LOCATIONS)
CURRENTLY PRECLUDES A FURTHER EXTENSION IN AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE SHORT TERM DISCUSSION (FOR WEDNESDAY AND WEDNESDAY NIGHT) WILL
BE UPDATED SOON.

PREVIOUS DISCUSSION >

SIMILAR TO PREVIOUS NIGHTS...IN THIS VERY MOIST AIRMASS AND WITH
A PASSING DISTURBANCE IN THE AREA...CONVECTION WILL PROBABLY BE
ONGOING AS WE HEAD INTO TONIGHT'S TIME PERIOD. THE EVENING
CONVECTION IS EXPECTED TO BE SHIFTING TOWARD THE SOUTH AND EAST IN
THE NORTHWESTERLY FLOW ALOFT TO START TONIGHT. UPSTREAM...A
DEVELOPING NOCTURNAL LOW LEVEL JET IS EXPECTED TO ENHANCE
CONVECTION AFTER SUNSET. THIS CONVECTION WILL PERSIST ACROSS
PORTIONS OF OUR AREA OVERNIGHT. THERE IS UNCERTAINTY AS TO WHERE
EXACTLY THESE STORMS WILL OCCUR. THEREFORE...COULD NOT LEAN THE POPS
ONE WAY OR ANOTHER GEOGRAPHICALLY IN THE FORECAST AREA DURING THIS
PACKAGE ISSUANCE. REGARDLESS...ANY CONVECTION THAT DOES OCCUR
COULD STILL POSE A FLOOD THREAT...IN ADDITION TO ISOLATED HAIL AND
DAMAGING WINDS SHOULD STORMS BECOME INTENSE. TONIGHT'S SEVERE
PROBABILITY APPEARS LOW AT THIS TIME. THEREFORE WILL ONLY HIGHLIGHT
THE FLOODING THREAT IN THE HWO FOR THIS TIME PERIOD.

A COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY. THIS WILL HELP
TO INCREASE SHEAR ACROSS OUR AREA AND ENHANCE THUNDERSTORM
DEVELOPMENT. ALTHOUGH 0-6 KM SHEAR WILL ONLY BE AROUND 30 KT...THIS
WOULD BE SUFFICIENT FOR SOME SEVERE STORMS TO DEVELOP. IF THIS
DOES OCCUR...THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. THIS SEVERE THREAT WILL BE HIGHLIGHTED IN
THE HWO FOR THE WEDNESDAY INTO WEDNESDAY NIGHT TIME PERIOD. BY
LATE WEDNESDAY NIGHT...CONVECTION WILL SHIFT SOUTHEAST OF OUR AREA
AHEAD OF A COLD FRONT.

HIGH PRESSURE WILL BUILD EASTWARD ACROSS OUR REGION ON
THURSDAY...BRINGING TO THE AREA A DRIER AND MORE STABLE AIRMASS.
EXPECT FAIR CONDITIONS BOTH THURSDAY AND THURSDAY NIGHT. TEMPERATURES
THURSDAY WILL BE IN THE LOW 80S. EXPECT SEASONABLY COOL LOWER 60S
THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SHOWERS WILL COME TO AN END BY THE MIDDLE OF THE DAY ON THURSDAY AS
A FRONTAL BOUNDARY MOVES OUT OF THE AREA.  WITH COOLER AIR FILTERING
INTO THE AREA NOT EXPECTING TEMPERATURES TO RISE MUCH ON THURSDAY
WITH HIGH TEMPERATURES IN THE MIDDLE 70S TO THE LOW 80S.

HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE WEEKEND WITH DRY
CONDITIONS EXPECTED AND A GRADUAL WARMING TREND.  ON MONDAY AND
TUESDAY THE SE PORTIONS OF THE FA WILL BE ON THE EDGE OF SYSTEM SE
OF THE FA.  THERE ARE INDICATIONS THAT EXTREME SE PORTIONS OF THE FA
MAY HAVE A FEW SHOWERS IMPACT THE AREA HOWEVER THE CHANCE OF THIS
OCCURRING IS PRETTY LOW.  DUE TO THIS HAVE DECIDED TO LEAVE
PRECIPITATION OUT OF THE FORECAST AT THIS TIME.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN A VERY MOIST AND
UNSTABLE AIRMASS AIDED BY SHORT WAVES ALOFT. THIS WILL RESULT IN
OCCASIONAL IFR AND MVFR CONDITIONS INTO TONIGHT. IT APPEARS
NORTHERN TAF SITES DAY CMH LCK AND ILN WILL RECEIVE THE BRUNT OF
THE CONVECTION THIS AFTERNOON...WITH CVG AND LUK POSSIBLY SPARED
THE MAIN EFFECTS UNTIL THIS EVENING. AFTER A LULL LATE
TONIGHT...CONVECTION WILL RECUR ON WEDNESDAY IN ADVANCE OF A
RATHER POTENT COLD FRONT. WINDS WILL BE OUT THE WEST TO SOUTHWEST
WITH GUSTS NEAR 20 KNOTS AT TIMES.

OUTLOOK...GOOD CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ026-034-035-
     043>046-051>056-062>065-073-074.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...LATTO
LONG TERM...NOVAK
AVIATION...CONIGLIO
Hazardous weather outlook, Jul 9, 12:37 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT TUE JUL 9 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-060-061-070>072-
077>082-088-101745-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-PREBLE-MONTGOMERY-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
137 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS A COLD FRONT APPROACHES THE AREA WEDNESDAY...STORMS MAY ORGANIZE
AND BECOME SEVERE. THE MAIN THREATS FROM ANY SEVERE STORMS
WEDNESDAY AND WEDNESDAY EVENING WOULD BE DAMAGING WINDS AND LARGE
HAIL. SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW.

OHZ026-034-035-043>046-051>056-062>065-073-074-101745-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-ROSS-HOCKING-
137 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO FLOODING...THUS A
FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AS A COLD FRONT APPROACHES THE AREA WEDNESDAY...STORMS MAY ORGANIZE
AND BECOME SEVERE. THE MAIN THREATS FROM ANY SEVERE STORMS
WEDNESDAY AND WEDNESDAY EVENING WOULD BE DAMAGING WINDS AND LARGE
HAIL. SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW.

HATZOS

In the hours before

Local storm report, Jul 9, 11:28 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1228 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     1 SSE ST. JOHNS         40.54N 84.07W
07/08/2013                   AUGLAIZE           OH   DEPT OF HIGHWAYS

            A FEW 4 TO 6 INCH TREE BRANCHES DOWN.

&&

KURZ
Special weather statement, Jul 9, 12:50 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EDT TUE JUL 9 2013

OHZ052-053-091815-
CHAMPAIGN OH-CLARK OH-
150 PM EDT TUE JUL 9 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK AND
SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 215 PM EDT...

AT 148 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DIALTON...
MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN CLARK AND SOUTHWESTERN CHAMPAIGN COUNTIES...INCLUDING
NORTH HAMPTON...TERRE HAUTE...LAWRENCEVILLE AND TREMONT CITY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4006 8372 3994 8374 3999 8403 4005 8403

BINAU
Special weather statement, Jul 9, 1:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT TUE JUL 9 2013

OHZ045-046-054-055-091900-
DELAWARE OH-FRANKLIN OH-MADISON OH-UNION OH-
236 PM EDT TUE JUL 9 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...
NORTHEASTERN MADISON...NORTHERN FRANKLIN AND SOUTHERN DELAWARE
COUNTIES THROUGH 300 PM EDT...

AT 235 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAIN
CITY...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...HILLIARD...
POWELL...WORTHINGTON AND UPPER ARLINGTON.

ALSO...AMITY...SHAWNEE HILLS...COLUMBUS ZOO AND RIVERLEA ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4017 8300 4000 8305 4009 8335 4019 8330

BINAU

The radar

The Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 heavy rain, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 9, 1:50 PM EST to 1:55 PM EST
Where
Franklin County, 2.53 mi WNW of Dublin to 0.63 mi SW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.120, -83.160

Several large branches were reported down around the Dublin area due to thunderstorm winds.

Heavy Rain, Franklin

When
July 9, 2:45 PM EST to 3:45 PM EST
Where
Franklin County, 1.52 mi NNE of Grandview Hgts
Reported by
Public
Coordinates
40.001, -83.022

There was ponding of water on streets near The Ohio State University campus due to heavy rainfall.

Thunderstorm Wind, Licking

When
July 9, 2:48 PM EST to 2:52 PM EST
Where
Licking County, Fleatown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.000, -82.670

A tree was uprooted due to thunderstorm winds.

Thunderstorm Wind, Licking

When
July 9, 2:50 PM EST to 2:54 PM EST
Where
Licking County, 2.27 mi ESE of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.056, -82.481

One tree was reported down at Highway 16 and Cherry Valley Road due to thunderstorm winds.

Thunderstorm Wind, Licking

When
July 9, 2:51 PM EST to 2:55 PM EST
Where
Licking County, 3.11 mi WNW of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.079, -82.458

One tree was reported down on Milner Road due to thunderstorm winds.

Heavy Rain, Franklin

When
July 9, 3:00 PM EST to 4:00 PM EST
Where
Franklin County, 0.88 mi WNW of Dublin
Reported by
Trained Spotter
Coordinates
40.103, -83.136

A stream in Coffman Park came 2 feet out of its banks due to heavy rainfall.

Heavy Rain, Licking

When
July 9, 3:40 PM EST to 4:40 PM EST
Where
Licking County, Granville
Reported by
Public
Coordinates
40.070, -82.520

Minor street and low lying flooding was occurring due to heavy rainfall.

Flood, Licking

When
July 9, 3:43 PM EST to 4:43 PM EST
Where
Licking County, Newark to 0.51 mi SE of Newark
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.070, -82.400

Street flooding was occurring in the Newark and Heath areas due to heavy rainfall.

Heavy Rain, Clinton

When
July 9, 3:50 PM EST to 4:50 PM EST
Where
Clinton County, 3.71 mi SE of Jonesboro to 3.82 mi SE of Jonesboro
Reported by
NWS Employee
Coordinates
39.257, -83.788

Creeks were out of their banks due to heavy rainfall.

Flood, Fairfield

When
July 9, 3:57 PM EST to 4:57 PM EST
Where
Fairfield County, 1.56 mi SE of Lancaster to 1.52 mi SE of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.703, -82.582

High water was reported over several roadways in the area due to heavy rainfall.

Thunderstorm Wind, Butler

When
July 9, 5:32 PM EST to 5:36 PM EST
Where
Butler County, 0.53 mi W of Le Sourdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.450, -84.430

Several trees, including a few large trees, were downed by thunderstorm winds.

Thunderstorm Wind, Butler

When
July 9, 5:38 PM EST to 5:42 PM EST
Where
Butler County, 1.61 mi E of Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.470, -84.320

One tree was reported down on Union Road due to thunderstorm winds.

Thunderstorm Wind, Butler

When
July 9, 5:43 PM EST to 5:44 PM EST
Where
Butler County, 1.38 mi S of Oakland
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.450, -84.350

Thunderstorm Wind, Warren

When
July 9, 5:50 PM EST to 5:54 PM EST
Where
Warren County, 1.74 mi ENE of Blue Ball
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.510, -84.300

A 15 inch diameter tree was downed and sheet metal was torn off of a garage due to thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 9, 6:48 PM EST to 6:49 PM EST
Where
Clinton County, 0.87 mi SW of (Iln)wilmington Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.420, -83.810

Thunderstorm Wind, Clinton

When
July 9, 6:50 PM EST to 6:54 PM EST
Where
Clinton County, 1.38 mi NNE of (Iln)wilmington Arpk
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.449, -83.791

Trees and branches were downed on Davids Drive due to thunderstorm winds.

Heavy Rain, Hardin

When
July 9, 7:10 PM EST to 8:10 PM EST
Where
Hardin County, Kenton
Reported by
Trained Spotter
Coordinates
40.650, -83.600

Backyard flooding was occurring due to poor drainage during heavy rainfall.

Hail, Auglaize

When
July 9, 7:45 PM EST to 7:49 PM EST
Where
Auglaize County, 2.1 mi W of Cridersville
Measured
1 in hail
Reported by
Public
Coordinates
40.650, -84.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464803, 464813, 464809, 464804, 464805, 464814, 464815, 464817, 464818, 464819, 464807, 464806, 464811, 464808, 464812, 464810, 464820, 464802.